Volume 57, Issue 5 p. 918-919
Free Access

QUETIAPINE-INDUCED DYSTONIA AND AGITATION IN PARKINSON'S DISEASE WITH DEMENTIA: A CASE REPORT

Julio Leey MD, MSc

Julio Leey MD, MSc

Geriatrics Medicine Division, Department of Family Medicine and Geriatrics, University of Louisville, Louisville, KY

Search for more papers by this author
Belinda Setters MD

Belinda Setters MD

Geriatrics Medicine Division, Department of Family Medicine and Geriatrics, University of Louisville, Louisville, KY

Search for more papers by this author
Patrick Murphy MD

Patrick Murphy MD

Geriatrics Medicine Division, Department of Family Medicine and Geriatrics, University of Louisville, Louisville, KY

Search for more papers by this author
Demetra Antimisiaris Pharm D

Demetra Antimisiaris Pharm D

Geriatrics Medicine Division, Department of Family Medicine and Geriatrics, University of Louisville, Louisville, KY

Search for more papers by this author
Toni Miles MD, PhD

Toni Miles MD, PhD

Geriatrics Medicine Division, Department of Family Medicine and Geriatrics, University of Louisville, Louisville, KY

Search for more papers by this author
First published: 28 April 2009
Citations: 4

To the Editor: Use of antipsychotics in patients with Parkinson's disease (PD) or Lewy Body Dementia (LBD) poses a risk for extrapyramidal symptoms. Quetiapine is considered first line, because it appears to have the lowest risk. The following describes the case of a patient with PD who developed dystonia after only one dose of quetiapine.

DESCRIPTION

An 80-year-old Caucasian man with a 4-year history of idiopathic PD with dementia had new-onset hallucinations, describing “cats in the walls,” 2 weeks before presentation. This escalated to aggressive behavior toward his wife and falls that resulted in hospitalization.

His past medical history was remarkable for PD since 2003, a diagnosis of dementia in 2006, and hypertension. He was dependent in activities of daily living except eating. Medications were carbidopa/levodopa, 25/100 mg 1.5 tab three times a day; verapamil; hydrochlorothiazide/triamterene; fosinopril; citalopram; and trazodone.

At admission, he had stable vital signs, and he was alert and awake, but with limited attention. Oriented to person only, he was unable to answer most questions appropriately. Physical examination was remarkable for cog wheeling and rigidity in all four extremities. Laboratory studies upon admission showed a blood urea nitrogen of 20 mg/dL and serum creatinine of 1.8 mg/dL.

His mental status improved with intravenous hydration, but the aggressive behavior continued. A trial dose of quetiapine 12.5 mg orally was given. Within 3 hours of administration, the patient became more restless with increased muscle tone, twitching and spasms of arms and legs, and contracture-like positioning, but he remained afebrile with stable vital signs. Evaluation was negative for stroke, seizure, infection, or cardiac disease, suggesting a reaction to quetiapine manifested as dystonia and restlessness. Quetiapine was discontinued, and lorazepam was used to control agitation and relax the musculature. Dystonic symptoms improved within 48 hours, and after stabilization of other medical problems, the patient was transferred to a skilled nursing facility for ongoing care.

DISCUSSION

The presence of hallucinations a few weeks before hospitalization led to a presumptive diagnosis of LBD. Patients with LBD are sensitive to the emergence of extrapyramidal symptoms such as akathisia, rigidity, and dystonia associated with antipsychotics. The interaction between an atypical antipsychotic such as quetiapine and an abnormal basal ganglia system, along with use of dopaminergic agents, could cause this dystonic reaction, as suggested by the time course. In addition, this patient was taking a selective serotonin reuptake inhibitor, which has also been associated with extrapyramidal symptoms.1 The addition of quetiapine could prompt a detrimental serotoninergic-dopaminergic imbalance.2 In the case of this patient, reversibility of dystonia after quetiapine discontinuation suggests causality.

Based on review of the literature, this is the third case reported of a patient with PD and new-onset hallucinations suggestive of LBD who developed a dystonic reaction after quetiapine. This patient was similar to a previous case, a 73-year-old man with PD, LBD, and associated hallucinations who experienced an oculogyric crisis after a third dose of quetiapine. A 69-year-old woman with PD and new-onset visual hallucinations developed new-onset jaw dystonia and bilateral dyskinesias after 1 month taking quetiapine.3

The current case provides additional evidence linking use of quetiapine with the emergence of dystonic symptoms in patients with preexisting PD and visual hallucinations. The combination of basal ganglia abnormalities, use of medication for symptom control, and an atypical antipsychotic appears to create a milieu for extrapyramidal side effects.

ACKNOWLEDGMENTS

We are indebted to Dr. Jennifer Koch for her valuable comments.

Poster presentation at the Annual Symposium of the American Medical Directors Association, Salt Lake City, Utah, March 2008.

Conflict of Interest: The editor in chief has reviewed the conflict of interest checklist provided by the authors and has determined that the authors have no financial or any other kind of personal conflicts with this letter. Funded by the Department of Family and Geriatric Medicine, University of Louisville.

Author Contributions: Julio Leey: study design, data collection, analysis, interpretation, preparation of manuscript. Belinda Setters: study design, analysis, preparation of manuscript. Demetra Antimisiaris: analysis, preparation of manuscript. Patrick Murphy and Toni Miles: interpretation, preparation of manuscript.

Sponsor's Role: The University of Louisville provided assistance with office space, computer, printer, and library support.